• Previous Article
    Positive ground state solutions for fractional Laplacian system with one critical exponent and one subcritical exponent
  • DCDS Home
  • This Issue
  • Next Article
    On the Gevrey regularity of solutions to the 3D ideal MHD equations
November  2019, 39(11): 6507-6522. doi: 10.3934/dcds.2019282

An algebraic approach to entropy plateaus in non-integer base expansions

Mathematics Department, University of North Texas, 1155 Union Cir #311430, Denton, TX 76203-5017, USA

Received  December 2018 Revised  June 2019 Published  August 2019

For a positive integer $ M $ and a real base $ q\in(1, M+1] $, let $ {\mathcal{U}}_q $ denote the set of numbers having a unique expansion in base $ q $ over the alphabet $ \{0, 1, \dots, M\} $, and let $ \mathbf{U}_q $ denote the corresponding set of sequences in $ \{0, 1, \dots, M\}^ {\mathbb{N}} $. Komornik et al. [ Adv. Math. 305 (2017), 165–196] showed recently that the Hausdorff dimension of $ {\mathcal{U}}_q $ is given by $ h(\mathbf{U}_q)/\log q $, where $ h(\mathbf{U}_q) $ denotes the topological entropy of $ \mathbf{U}_q $. They furthermore showed that the function $ H: q\mapsto h(\mathbf{U}_q) $ is continuous, nondecreasing and locally constant almost everywhere. The plateaus of $ H $ were characterized by Alcaraz Barrera et al. [ Trans. Amer. Math. Soc., 371 (2019), 3209–3258]. In this article we reinterpret the results of Alcaraz Barrera et al. by introducing a notion of composition of fundamental words, and use this to obtain new information about the structure of the function $ H $. This method furthermore leads to a more streamlined proof of their main theorem.

Citation: Pieter C. Allaart. An algebraic approach to entropy plateaus in non-integer base expansions. Discrete & Continuous Dynamical Systems - A, 2019, 39 (11) : 6507-6522. doi: 10.3934/dcds.2019282
References:
[1]

R. Alcaraz Barrera, Topological and ergodic properties of symmetric sub-shifts, Discrete Contin. Dyn. Syst., 34 (2014), 4459-4486. doi: 10.3934/dcds.2014.34.4459. Google Scholar

[2]

R. Alcaraz BarreraS. Baker and D. Kong, Entropy, topological transitivity, and dimensional properties of unique $q$-expansions, Trans. Amer. Math. Soc., 371 (2019), 3209-3258. doi: 10.1090/tran/7370. Google Scholar

[3]

P. Allaart, S. Baker and D. Kong, Bifurcation sets arising from non-integer base expansions, in J. Fractal Geom., (2018), arXiv: 1706.05190.Google Scholar

[4]

P. Allaart and D. Kong, On the continuity of the Hausdorff dimension of the univoque set, Advances in Mathematics, 354 (2019), 106729, arXiv: 1804.02879. doi: 10.1016/j.aim.2019.106729. Google Scholar

[5]

P. Allaart and D. Kong, Relative bifurcation sets and the local dimension of univoque bases, preprint, 2018, arXiv: 1809.00323.Google Scholar

[6]

S. Baker, Generalized golden ratios over integer alphabets, Integers, 14 (2014), 28 pp. Google Scholar

[7]

M. de Vries and V. Komornik, Unique expansions of real numbers, Adv. Math., 221 (2009), 390-427. doi: 10.1016/j.aim.2008.12.008. Google Scholar

[8]

P. ErdősM. Horváth and I. Joó, On the uniqueness of the expansions $1=\sum q^{-n_i}$, Acta Math. Hungar., 58 (1991), 333-342. doi: 10.1007/BF01903963. Google Scholar

[9]

P. Erdős and I. Joó, On the number of expansions $1=\sum q^{-n_i}$, Ann. Univ. Sci. Budapest. Eötvös Sect. Math., 35 (1992), 129-132. Google Scholar

[10]

P. ErdősI. Joó and V. Komornik, Characterization of the unique expansions $1=\sum_{i=1}^\infty q^{-n_i}$ and related problems, Bull. Soc. Math. France, 118 (1990), 377-390. doi: 10.24033/bsmf.2151. Google Scholar

[11]

P. Glendinning and T. Hall, Zeros of the kneading invariant and topological entropy for Lorenz maps, Nonlinearity, 9 (1996), 999-1014. doi: 10.1088/0951-7715/9/4/010. Google Scholar

[12]

P. Glendinning and N. Sidorov, Unique representations of real numbers in non-integer bases, Math. Res. Lett., 8 (2001), 535-543. doi: 10.4310/MRL.2001.v8.n4.a12. Google Scholar

[13]

V. KomornikD. Kong and W. X. Li, Hausdorff dimension of univoque sets and devil's staircase, Adv. Math., 305 (2017), 165-196. doi: 10.1016/j.aim.2016.03.047. Google Scholar

[14]

V. Komornik and P. Loreti, Unique developments in non-integer bases, Amer. Math. Monthly, 105 (1998), 636-639. doi: 10.1080/00029890.1998.12004937. Google Scholar

[15]

V. Komornik and P. Loreti, Subexpansions, superexpansions and uniqueness properties in non-integer bases, Period. Math. Hungar., 44 (2002), 197-218. doi: 10.1023/A:1019696514372. Google Scholar

[16]

D. Kong and W. X. Li, Hausdorff dimension of unique beta expansions, Nonlinearity, 28 (2015), 187-209. doi: 10.1088/0951-7715/28/1/187. Google Scholar

[17]

D. KongW. X. Li and F. M. Dekking, Intersections of homogeneous Cantor sets and beta-expansions, Nonlinearity, 23 (2010), 2815-2834. doi: 10.1088/0951-7715/23/11/005. Google Scholar

[18] D. Lind and B. Marcus, An Introduction to Symbolic Dynamics and Coding, Cambridge University Press, Cambridge, 1995. doi: 10.1017/CBO9780511626302. Google Scholar
[19]

W. Parry, On the $\beta$-expansions of real numbers, Acta Math. Acad. Sci. Hungar., 11 (1960), 401-416. doi: 10.1007/BF02020954. Google Scholar

[20]

A. Rényi, Representations for real numbers and their ergodic properties, Acta Math. Acad. Sci. Hungar., 8 (1957), 477-493. doi: 10.1007/BF02020331. Google Scholar

show all references

References:
[1]

R. Alcaraz Barrera, Topological and ergodic properties of symmetric sub-shifts, Discrete Contin. Dyn. Syst., 34 (2014), 4459-4486. doi: 10.3934/dcds.2014.34.4459. Google Scholar

[2]

R. Alcaraz BarreraS. Baker and D. Kong, Entropy, topological transitivity, and dimensional properties of unique $q$-expansions, Trans. Amer. Math. Soc., 371 (2019), 3209-3258. doi: 10.1090/tran/7370. Google Scholar

[3]

P. Allaart, S. Baker and D. Kong, Bifurcation sets arising from non-integer base expansions, in J. Fractal Geom., (2018), arXiv: 1706.05190.Google Scholar

[4]

P. Allaart and D. Kong, On the continuity of the Hausdorff dimension of the univoque set, Advances in Mathematics, 354 (2019), 106729, arXiv: 1804.02879. doi: 10.1016/j.aim.2019.106729. Google Scholar

[5]

P. Allaart and D. Kong, Relative bifurcation sets and the local dimension of univoque bases, preprint, 2018, arXiv: 1809.00323.Google Scholar

[6]

S. Baker, Generalized golden ratios over integer alphabets, Integers, 14 (2014), 28 pp. Google Scholar

[7]

M. de Vries and V. Komornik, Unique expansions of real numbers, Adv. Math., 221 (2009), 390-427. doi: 10.1016/j.aim.2008.12.008. Google Scholar

[8]

P. ErdősM. Horváth and I. Joó, On the uniqueness of the expansions $1=\sum q^{-n_i}$, Acta Math. Hungar., 58 (1991), 333-342. doi: 10.1007/BF01903963. Google Scholar

[9]

P. Erdős and I. Joó, On the number of expansions $1=\sum q^{-n_i}$, Ann. Univ. Sci. Budapest. Eötvös Sect. Math., 35 (1992), 129-132. Google Scholar

[10]

P. ErdősI. Joó and V. Komornik, Characterization of the unique expansions $1=\sum_{i=1}^\infty q^{-n_i}$ and related problems, Bull. Soc. Math. France, 118 (1990), 377-390. doi: 10.24033/bsmf.2151. Google Scholar

[11]

P. Glendinning and T. Hall, Zeros of the kneading invariant and topological entropy for Lorenz maps, Nonlinearity, 9 (1996), 999-1014. doi: 10.1088/0951-7715/9/4/010. Google Scholar

[12]

P. Glendinning and N. Sidorov, Unique representations of real numbers in non-integer bases, Math. Res. Lett., 8 (2001), 535-543. doi: 10.4310/MRL.2001.v8.n4.a12. Google Scholar

[13]

V. KomornikD. Kong and W. X. Li, Hausdorff dimension of univoque sets and devil's staircase, Adv. Math., 305 (2017), 165-196. doi: 10.1016/j.aim.2016.03.047. Google Scholar

[14]

V. Komornik and P. Loreti, Unique developments in non-integer bases, Amer. Math. Monthly, 105 (1998), 636-639. doi: 10.1080/00029890.1998.12004937. Google Scholar

[15]

V. Komornik and P. Loreti, Subexpansions, superexpansions and uniqueness properties in non-integer bases, Period. Math. Hungar., 44 (2002), 197-218. doi: 10.1023/A:1019696514372. Google Scholar

[16]

D. Kong and W. X. Li, Hausdorff dimension of unique beta expansions, Nonlinearity, 28 (2015), 187-209. doi: 10.1088/0951-7715/28/1/187. Google Scholar

[17]

D. KongW. X. Li and F. M. Dekking, Intersections of homogeneous Cantor sets and beta-expansions, Nonlinearity, 23 (2010), 2815-2834. doi: 10.1088/0951-7715/23/11/005. Google Scholar

[18] D. Lind and B. Marcus, An Introduction to Symbolic Dynamics and Coding, Cambridge University Press, Cambridge, 1995. doi: 10.1017/CBO9780511626302. Google Scholar
[19]

W. Parry, On the $\beta$-expansions of real numbers, Acta Math. Acad. Sci. Hungar., 11 (1960), 401-416. doi: 10.1007/BF02020954. Google Scholar

[20]

A. Rényi, Representations for real numbers and their ergodic properties, Acta Math. Acad. Sci. Hungar., 8 (1957), 477-493. doi: 10.1007/BF02020331. Google Scholar

Figure 1.  The labeled graph $ \mathcal G_ \mathbf{a} = (G, \mathcal L_ \mathbf{a}) $ with labeling $ \mathcal L_ \mathbf{a}: E\to L_ \mathbf{a}: = \big\{ \mathbf{a}, \mathbf{a}^+, \overline{ \mathbf{a}}, \overline{ \mathbf{a}^+}\big\} $, and the labeled graph $ \mathcal G^* = (G, \mathcal L^*) $ with labeling $ \mathcal L^*: E\to\left\{{0, 1}\right\} $
[1]

Dante Carrasco-Olivera, Roger Metzger Alvan, Carlos Arnoldo Morales Rojas. Topological entropy for set-valued maps. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3461-3474. doi: 10.3934/dcdsb.2015.20.3461

[2]

Silvère Gangloff, Benjamin Hellouin de Menibus. Effect of quantified irreducibility on the computability of subshift entropy. Discrete & Continuous Dynamical Systems - A, 2019, 39 (4) : 1975-2000. doi: 10.3934/dcds.2019083

[3]

Dominik Kwietniak. Topological entropy and distributional chaos in hereditary shifts with applications to spacing shifts and beta shifts. Discrete & Continuous Dynamical Systems - A, 2013, 33 (6) : 2451-2467. doi: 10.3934/dcds.2013.33.2451

[4]

Katrin Gelfert. Lower bounds for the topological entropy. Discrete & Continuous Dynamical Systems - A, 2005, 12 (3) : 555-565. doi: 10.3934/dcds.2005.12.555

[5]

Jaume Llibre. Brief survey on the topological entropy. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3363-3374. doi: 10.3934/dcdsb.2015.20.3363

[6]

Michał Misiurewicz, Peter Raith. Strict inequalities for the entropy of transitive piecewise monotone maps. Discrete & Continuous Dynamical Systems - A, 2005, 13 (2) : 451-468. doi: 10.3934/dcds.2005.13.451

[7]

Boris Hasselblatt, Zbigniew Nitecki, James Propp. Topological entropy for nonuniformly continuous maps. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1&2) : 201-213. doi: 10.3934/dcds.2008.22.201

[8]

Michał Misiurewicz. On Bowen's definition of topological entropy. Discrete & Continuous Dynamical Systems - A, 2004, 10 (3) : 827-833. doi: 10.3934/dcds.2004.10.827

[9]

Dongkui Ma, Min Wu. Topological pressure and topological entropy of a semigroup of maps. Discrete & Continuous Dynamical Systems - A, 2011, 31 (2) : 545-556. doi: 10.3934/dcds.2011.31.545

[10]

Piotr Oprocha, Paweł Potorski. Topological mixing, knot points and bounds of topological entropy. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3547-3564. doi: 10.3934/dcdsb.2015.20.3547

[11]

Jan Philipp Schröder. Ergodicity and topological entropy of geodesic flows on surfaces. Journal of Modern Dynamics, 2015, 9: 147-167. doi: 10.3934/jmd.2015.9.147

[12]

Eva Glasmachers, Gerhard Knieper, Carlos Ogouyandjou, Jan Philipp Schröder. Topological entropy of minimal geodesics and volume growth on surfaces. Journal of Modern Dynamics, 2014, 8 (1) : 75-91. doi: 10.3934/jmd.2014.8.75

[13]

César J. Niche. Topological entropy of a magnetic flow and the growth of the number of trajectories. Discrete & Continuous Dynamical Systems - A, 2004, 11 (2&3) : 577-580. doi: 10.3934/dcds.2004.11.577

[14]

Yujun Ju, Dongkui Ma, Yupan Wang. Topological entropy of free semigroup actions for noncompact sets. Discrete & Continuous Dynamical Systems - A, 2019, 39 (2) : 995-1017. doi: 10.3934/dcds.2019041

[15]

Yun Zhao, Wen-Chiao Cheng, Chih-Chang Ho. Q-entropy for general topological dynamical systems. Discrete & Continuous Dynamical Systems - A, 2019, 39 (4) : 2059-2075. doi: 10.3934/dcds.2019086

[16]

Tao Wang, Yu Huang. Weighted topological and measure-theoretic entropy. Discrete & Continuous Dynamical Systems - A, 2019, 39 (7) : 3941-3967. doi: 10.3934/dcds.2019159

[17]

Xiaomin Zhou. Relative entropy dimension of topological dynamical systems. Discrete & Continuous Dynamical Systems - A, 2019, 39 (11) : 6631-6642. doi: 10.3934/dcds.2019288

[18]

José S. Cánovas. Topological sequence entropy of $\omega$–limit sets of interval maps. Discrete & Continuous Dynamical Systems - A, 2001, 7 (4) : 781-786. doi: 10.3934/dcds.2001.7.781

[19]

N. Maaroufi. Topological entropy by unit length for the Ginzburg-Landau equation on the line. Discrete & Continuous Dynamical Systems - A, 2014, 34 (2) : 647-662. doi: 10.3934/dcds.2014.34.647

[20]

João Ferreira Alves, Michal Málek. Zeta functions and topological entropy of periodic nonautonomous dynamical systems. Discrete & Continuous Dynamical Systems - A, 2013, 33 (2) : 465-482. doi: 10.3934/dcds.2013.33.465

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (23)
  • HTML views (55)
  • Cited by (0)

Other articles
by authors

[Back to Top]